Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Missing periods after delivery. Started spotting. What could this be?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
I had a baby nine weeks ago and haven't had my period yet. three weeks on Wednesday I would've had the depo injection but on the Friday night my partner and I ended up getting intimate but only had sex for about 2 minutes because I wasnt protected, he didnt ejaculate. now I am experiencing fuller breasts and brown/light pink bleeding. what could this be?
Posted Sun, 11 Nov 2012 in Menstruation and Miscarriage
Answered by Dr. Asra Ishtiaq Ahmed 24 minutes later
Hello there.

Thanks for writing to us.

Following delivery, ovulation occurs after 3 weeks so a woman can conceive if she has unprotected intercourse . Menses occur almost 6-8 weeks after delivery.

You had intercourse 3 weeks back which means it was almost 6 weeks after your delivery. Possibility of pregnancy is unlikely as you say you had no ejaculation inside. But very rarely the secretions prior to ejaculation can result in pregnancy as they contain few sperms. The symptom of fullness in breasts cannot be accounted now as you have recently delivered and lactation leads to breast fullness. But you should do a urine test to rule out pregnancy to be absolutely sure.

The second possibility can be that you are about to menstruate. Sometimes the periods after delivery are lighter and last for few days. This is because the endometrial lining of uterus is not properly regenerated after delivery. Also Lactation can cause lighter bleeding or complete absence of periods (amenorrhea). So if you are feeding your baby , its normal for your menses to be light.

The third possibility can be trauma during intercourse which can cause erosions of cervix or abrasions (cuts) in the fragile genital mucosa which is in the recovery period after delivery and so more susceptible to trauma. This bleeding usually starts after intercourse.

Before starting your depo injection, ruling out pregnancy is a must if there is history of unprotected intercourse.

I hope I have answered your query.
Kindly revert back if you have any further questions.

Take care.
Above answer was peer-reviewed by
Follow-up: Missing periods after delivery. Started spotting. What could this be? 2 hours later
My baby has been bottle fed since she was born. the slight bleeding started about a day ago. also I was definitley not pregnant when I got the drop injection.
Answered by Dr. Asra Ishtiaq Ahmed 8 hours later
Hello there.

Thanks for writing back.

Sorry but I presumed that you are yet to take the depo injection.

If you have already taken the depo injection then I think you are having side effects of this injection. These side effects are usually seen within first few months of use and settle after 3 months.These are attributed to the progesterone present in the injection.
They can cause weight gain,tiredness, depression, bloatedness, breast tenderness, headaches and loss of libido. Its also disrupts the menstrual cycle and is a very common side effect after depo injection. It may cause irregular bleeding or spotting, heavy or prolonged bleeding, or your menstrual bleeds to stop altogether.
Both your breast fullness and spotting complaint can be explained by this.

Also even if you are not feeding, the level of prolactin hormone remains high for upto 6 months after delivery. This hormone is responsible for lactation but it also affects menstrual cycles by decreasing the flow or delaying the periods.

I suggest you need not worry about your symptoms. Just keep a menstrual record. If you keep having lighter bleeding or miss your periods, do see a gynecologist. After proper physical and XXXXXXX examination most of the abnormal causes of bleeding can be ruled out. If any suspicion remains, ultrasound will help in settling them too.

You are most welcome for further questions.

Take care.
Above answer was peer-reviewed by
Follow-up: Missing periods after delivery. Started spotting. What could this be? 42 minutes later
yes I had the depo injection over three weeks ago. so im guessing its just the side effects? thank you for all your help.
Answered by Dr. Asra Ishtiaq Ahmed 53 minutes later
Hello there.

After your history, I feel it is due to your depo injection.
Keep taking your depo injections regularly. If later your bleeding problems increases with depo injection , you can always switch over to some other method of contraception.
Do remember that these injections have to be taken every 3 months and if delayed contraceptive efficacy reduces.

Take care.
Above answer was peer-reviewed by
Follow-up: Missing periods after delivery. Started spotting. What could this be? 4 hours later
one last thing I have to ask. should I take a pregnancy test just to make sure an put my mind at rest? how soon can I take one? and does the injection effect the results of the test? Many Thanks!
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello there.

You are most welcome for queries. Its not a problem at all.

You can definitely take a pregnancy test as it would relax you and there is no harm in being sure.
The light bleeding which you had , if it was a delayed one from your expected date of menses, then you should definitely rule out pregnancy with home urine kits for hcG. I am asking you to take it as you had contact when your depo injection was just given so it would not have been fully active to prevent pregnancy. Now that its 3 weeks since you took your injection, you can have contact without any tensions of getting pregnant.
The depo injection will not alter the result of your test.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor